Alert archive / Arizona / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 17, NWS Tucson, AZ

July 6, 2008Graham County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 6, 2008, 5:31 PM MST for Graham County, Arizona. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2008, 5:31 PM MST (00:31 UTC)
Expired
Jul 6, 2008, 6:15 PM MST
In force
44 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Graham County, AZ

The radar

The Tucson radar (KEMX), 141 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.5 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2008-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 440 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2008-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
440 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
2855 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 070031
SVRTWC
AZC009-070115-
/O.NEW.KTWC.SV.W.0017.080707T0031Z-080707T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
531 PM MST SUN JUL 6 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL GRAHAM COUNTY IN SOUTHEAST ARIZONA...
  THIS INCLUDES THE CITY OF SAFFORD...

* UNTIL 615 PM MST

* AT 527 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  NORTHWEST OF SAFFORD OR NEAR PIMA...AND MOVING NORTHEAST AT 8 MPH.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3301 10964 3278 10964 3280 10989 3298 10989
TIME...MOT...LOC 0030Z 214DEG 7KT 3290 10978

$$

CS
2 follow-up statements
000 
WWUS55 KTWC 070103
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
603 PM MST SUN JUL 6 2008

AZC009-070115-
/O.CON.KTWC.SV.W.0017.000000T0000Z-080707T0115Z/
GRAHAM AZ-
602 PM MST SUN JUL 6 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MST
FOR CENTRAL GRAHAM COUNTY...

AT 601 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR PIMA...OR 12 MILES NORTHWEST OF SAFFORD...MOVING
NORTHWEST AT 5 MPH.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS 
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

LAT...LON 3301 10964 3278 10964 3280 10989 3298 10989
TIME...MOT...LOC 0102Z 214DEG 7KT 3295 10984

$$

CS
000 
WWUS55 KTWC 070115
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
615 PM MST SUN JUL 6 2008

AZC009-070125-
/O.EXP.KTWC.SV.W.0017.000000T0000Z-080707T0115Z/
GRAHAM AZ-
615 PM MST SUN JUL 6 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GRAHAM COUNTY HAS
EXPIRED...

THE THUNDERSTORMS HAS WEAKENED AND MOVED NORTH OF THE AREA.

LAT...LON 3301 10964 3278 10964 3280 10989 3298 10989
TIME...MOT...LOC 0103Z 214DEG 7KT 3295 10984

$$

CS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 1:42 PM MST, 3 hours 49 minutes earlier.

Area forecast discussion, Jul 6, 1:42 PM MST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
142 PM MST SUN JUL 6 2008

.SYNOPSIS...AVAILABLE MOISTURE COMBINED WITH DAYTIME HEATING WILL
GENERATE ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS
THE NEXT FEW DAYS. HIGH TEMPERATURES WILL BE RUNNING NEAR NORMAL FOR
JULY THROUGH THE WEEK. A BROAD AREA OF HIGH PRESSURE ALOFT WILL
RESULT IN A STRONGER EAST TO SOUTHEAST STEERING FLOW BY LATE IN THE
WEEK. THIS SHIFT IN THE PATTERN WILL BRING AN INCREASE IN
THUNDERSTORM ACTIVITY BY THURSDAY.

&&

.DISCUSSION...WATER VAPOR IMAGERY SHOWS WEAK HIGH PRESSURE EXTENDING
FROM EXTREME SOUTHEAST ARIZONA/NORTHERN MEXICO TO NORTHERN TEXAS AND
SW OKLAHOMA. MEANWHILE...A TROUGH OVER NEVADA IS MOVING EAST AND
WILL MAKE ITS WAY INTO THE PLAINS ON MONDAY. IR AND VISIBLE
SATELLITE IMAGERY INDICATE THAT THE SOLID DECK OF MID LEVEL CLOUDS
OVER A LARGE PORTION OF MY FORECAST AREA THIS MORNING HAS ERODED.
CURRENT SATELLITE IMAGES SHOW A FAIRLY TYPICAL MONSOON DAY WITH
BUILDS UPS OVER THE MOUNTAINS.

THIS MORNINGS KTWC SOUNDING WITHOUT MODIFICATION SHOWED A PWAT OF
1.64 INCHES...A LIFTED INDEX OF MINUS 8 AND A CAPE OF AROUND 3400
J/KG. MODIFYING THE SOUNDING USING T=100TD=57 YIELDS A PW OF 1.55
INCHES...A LIFTED INDEX OF MINUS 6 AND A CAPE OF AROUND 1600 J/KG
ASSUMING THE PARCEL IS LIFTED FROM THE SURFACE. THE MEAN TEMP
LIFTING METHOD YIELDS A CAPE OF AROUND 1400 J/KG. WINDS IN THE
COLUMN WERE ALMOST NON-EXISTENT WITH VERY WEAK FLOW FROM AROUND
700-375MB. WITH THAT SAID...EXPECT THE STORMS THAT DO DEVELOP TODAY
TO BE MAINLY HEAVY RAINERS WITH LITTLE MOVEMENT OR PERHAPS A SLOW
DRIFT TO THE WEST.

MODELS INDICATE THE HIGH WILL MOVE FARTHER EAST AS THE TROUGH WHICH
IS CURRENTLY OVER NEVADA CONTINUES TO PUSH EAST REACHING THE CENTRAL
PLAINS AND DRAPED ACROSS NEW MEXICO BY MONDAY. AS THIS OCCURS A
DOUBLE CENTERED HIGH WILL SET-UP WITH ONE HIGH PRESSURE CELL OVER
THE PACIFIC WATERS AND EXTENDING INTO NW ARIZONA ON TUESDAY. THE
OTHER HIGH WILL BE CENTERED OVER THE DIXIE STATES AND EXTENDING BACK
INTO WEST TEXAS. BETWEEN THESE TWO HIGH CELLS WILL RESIDE A COL OVER
NEW MEXICO. THIS CONFIGURATION WILL PERSISTS FOR A FEW DAYS PROVING
A LOW END CHANCE OF POPS FOR MOST LOCATIONS WITH HIGHER CHANCES OVER
MOUNTAIN TOPS. BY LATE NEXT WEEK....BOTH THE GFS AND ECMWF SHOW AN
INVERTED TROUGH MOVING WEST THROUGH NORTHERN MEXICO ON THURSDAY AND
EVENTUALLY INTO THE DESERT SOUTHWEST ON FRIDAY. THIS WILL LIKELY
ENHANCE STORM DEVELOPMENT LATE IN THE WEEK AND INTO THE WEEKEND. I
THEREFORE INCREASED RAIN CHANCES FOR THIS PERIOD...BUT PERHAPS NOT
ENOUGH. SUBSEQUENT SHIFTS WILL HAVE AMPLE TIME TO MASSAGE THE
FORECAST BASED ON FRESH MODEL RUNS.

HIGHS THROUGH THE PERIOD WILL REMAIN AT OR SLIGHTLY BELOW NORMAL.
LOWS WILL REMAIN SEVERAL DEGREES ABOVE NORMAL THROUGH THE FORECAST
PERIOD.

&&

.FIRE WEATHER...HIGH PRESSURE ALOFT WILL REMAIN CENTERED NORTHWEST
OF US THROUGH THE MIDDLE OF NEXT WEEK. FLOW AROUND THIS HIGH WILL
RESULT IN A DAILY CYCLE OF AFTERNOON AND EVENING THUNDERSTORMS. A
FAIRLY ACTIVE PERIOD LOOKS TO BE IN STORE FOR SOUTHERN ARIZONA THIS
WEEK AS ADDITIONAL MOISTURE COUPLED WITH SOME DISTURBANCES MOVING
INTO THE AREA FROM MEXICO LATE IN THE WEEK AND INTO THE WEEKEND. ANY
THUNDERSTORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE
STRONG...ERRATIC...AND GUSTY WINDS.

&&

.AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND EVENING. WINDS WILL GENERALLY BE LIGHT AND DIURNALLY
DRIVEN EXCEPT NEAR THUNDERSTORMS THROUGH 06Z MON...WHERE WINDS WILL
BE VARIABLE AND GUSTY AT TIMES. OUTFLOW WINDS WITH STORMS COULD HAVE
GUSTS TO AROUND 35 KTS. THE MAIN FOCUS WITH STORMS THIS AFTERNOON
AND EVENING WILL BE HEAVY RAIN. AVIATION DISCUSSION NOT UPDATED FOR
TAF AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

MOLLERE

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 5:11 PM MSTAreal Flood AdvisoryTWCGraham94 min
Jul 6, 6:19 PM MSTSevere Thunderstorm WarningTWCSanta Cruz41 min
Jul 6, 6:47 PM MSTAreal Flood AdvisoryTWCPima118 min
Jul 6, 6:47 PM MSTAreal Flood AdvisoryTWCCochise, Graham, Greenlee88 min
Jul 6, 7:34 PM MSTFlash Flood WarningTWCCochise, Graham116 min
Jul 6, 8:28 PM MSTAreal Flood AdvisoryTWCCochise, Graham, Pima, Pinal, Santa Cruz107 min
Jul 6, 10:12 PM MSTAreal Flood AdvisoryTWCPima, Pinal, Santa Cruz3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.